Illinois, 2017Strong Wind in Illinois, June 28 to 29, 2017
June 28 to 29, 2017 · NWS ILX · 6 events in 3 counties and zones
A tightening pressure gradient between a high pressure center anchored over the East Coast and a cold front draped across the Plains created strong southerly winds across central Illinois during the evening of June 28th into the early morning of June 29th. Scattered showers brought 50-60 mph wind gusts to the surface in some areas, producing isolated wind damage.
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $6,000
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A tightening pressure gradient between a high pressure center anchored over the East Coast and a cold front draped across the Plains created strong southerly winds across central Illinois during the evening of June 28th into the early morning of June 29th. Scattered showers brought 50-60 mph wind gusts to the surface in some areas, producing isolated wind damage.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before the first event at Jun 28, 7:54 PM CST, 2 hours 36 minutes earlier.
Area forecast discussion, Jun 28, 7:54 PM CST, 2 hours 36 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
854 PM CDT Wed Jun 28 2017
.UPDATE...
Issued at 854 PM CDT Wed Jun 28 2017
Thunderstorms, several of them severe and tornadic continue from
northern MO to northern IL and southern WI this evening. A fairly
pronounced break has developed between activity in northern MO and
northern IL where analyses suggest instability has diminished,
while activity to the north continues in the vicinity of a surface
warm front and upper shortwave. In northern MO, stronger
instability characterized by CAPE around 2000 J/KG continues to
fuel a slow moving cluster of strong to severe thunderstorms. This
latter cluster should be the primary concern for west central IL
as it shifts eastward. HRRR model suggests thunderstorm activity
will generally be weakening is it shifts eastward into central IL.
Primary threat should be strong wind gusts by the time it reaches
west central IL. Timing of scattered showers/thunderstorms looks
to be reaching Galesburg by 10 p.m., Illinois River
11p.m.-midnight, I-55 2 a.m. according to latest HRRR and have
made adjustments to forecast to slow down onset of precipitation
accordingly.
Otherwise, warm and somewhat humid conditions on track tonight
with lows reaching about 70 degrees following mid-evening
temperatures in the mid 70s to low 80s. Breezy south winds 10 to
15 mph with higher gusts expected through the night.
&&
.SHORT TERM...(This evening through Thursday)
ISSUED AT 300 PM CDT Wed Jun 28 2017
Not too many changes with the forecast through tonight over CWA.
Mid afternoon surface map has 998 mb low pressure over west
central MN with its cold front extending through eastern NE and
western KS. This front to push se over IA through Thu, getting
closer to central IL and increasing chances of convection with
time. Continued increasing chances of showers and thunderstorms
along and north of I-72 during tonight with best chances (likely
pops) along and nw of the IL river. Currently have scattered
showers and thunderstorms over NW IL moving ENE toward Macomb,
Galesburg and Peru. SPC day1 outlook continues slight risk of
severe storms tonight nw of the IL river while enhanced risk just
nw of Knox county. A marginal risk remains as far se as I-55 for
tonight. This convection enhanced by strong sw low level jet
tonight and developing into an MCS will weaken later Thu morning.
Then more scattered convection to develop during Thu afternoon and
get further south into central IL to about I-70. Breezy SSW winds
have brought in higher dewpoints in the low to mid 60s and will
rise into the upper 60s/lower 70s for Thu. Milder lows tonight in
the upper 60s to around 70F. A very warm and humid day Thu with
highs in the upper 80s (mid 80s by Knox and Stark counties).
.LONG TERM...(Thursday night through Wednesday)
ISSUED AT 300 PM CDT Wed Jun 28 2017
SPC day2 outlook with slight risk of severe storms north of I-70
Thu night for next MCS system, while marginal risk expected about
a county se of I-70. Far southeast CWA will likely stay dry
through Thu night with highest pops shifting into east central and
southeast IL on Friday. SPC day3 outlook has marginal risk of
severe storms across CWA for Fri afternoon/evening and believe
highest risk will be se of I-55 in warm sector. Front appears to
push through southeast CWA during Fri evening and toward the Ohio
river overnight Fri night. This could linger small chances of
convection in southeast IL on Sat, mainly southeast of
Charleston/Mattoon. Humid still on Friday with highs in the mid
80s, except lower 80s along and nw of the IL river. Highs in the
lower 80s on Sat over central IL and mid 80s in southeast IL and
starting to get less humid behind the front as dewpoints slip into
the low to mid 60s Sat afternoon.
A brief period of quiet wx expected across CWA Sat night and
Sunday as weak high pressure settles into area and frontal
boundary moves into the TN river valley. Seasonable highs on
Sunday in the mid 80s, with dewpoints in the lower 60s.
The 12Z GFS and ECWMF models differ with handling wx system early
next work week going into the 4th of July period. Weak surface
high pressure will shift east of IL Sunday night and Monday
allowing more humid tropical air to return to area. The frontal
boundary lifting ne over MO valley on Monday to likely develop
more convection. But models differ on how quickly this convection
gets into central/se IL. Northern IL and possibly northern CWA
could see chances of convection as early as Sunday night
especially after midnight, while rest of CWA to see convection
chances return on Monday and continue through Wed as upper level
trof moves into IA/MO on Tue and into the Ohio river valley next
Wed. Seasonable highs in the low to mid 80s Mon-Wed and humid
conditions expected to prevail.
&&
.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 700 PM CDT Wed Jun 28 2017
Thunderstorms ahead of a cold front in Iowa expected to push
eastward overnight into the central IL area. Weakening of
thunderstorms is expected as it approaches I-55 corridor and
certainty of TSRA/SHRA diminishes with approach to a KDEC-KCMI
line. As eastward movement of developing thunderstorm complex has
yet to become established, timing still remains uncertain but
following model guidance brought VCTS into KPIA, KSPI, and KBMI in
04-06Z timeframe. In addition, a southwesterly low level jet of
around 45 kts will bring low level wind shear from around 04Z-10Z.
Surface winds to remain breezy, SSW 14-18 kts with higher gusts
much of the night, potentially diminishing somewhat Thursday
as the surface frontal zone approaches from the NW.
&&
.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
UPDATE...37
SHORT TERM...07
LONG TERM...07
AVIATION...37
Hazardous weather outlook, Jun 28, 2:13 PM CST, 8 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
313 PM CDT Wed Jun 28 2017
ILZ027>031-036-037-040-041-291100-
Fulton-Knox-Marshall-Mason-Peoria-Schuyler-Stark-Tazewell-
Woodford-
313 PM CDT Wed Jun 28 2017
This Hazardous Weather Outlook is for portions of central
Illinois and west central Illinois.
.DAY ONE...TONIGHT...
Scattered thunderstorms are expected through early evening, and
will become more numerous late evening as a large area of storms
moves out of Iowa. Some of these storms may be severe, beginning
around late evening. Damaging wind gusts are the primary threat,
although some storms may also contain hail.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...
Periods of thunderstorms are expected through Friday evening,
with potential for around 2 inches of total accumulation. Severe
storms will be possible as well, mainly Thursday night.
Chances of storms will return early next week.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be required tonight, with the most likely
time frame between 9 pm and 3 am.
ILZ038-042>057-061-291100-
Cass-Champaign-Christian-Coles-De Witt-Douglas-Edgar-Logan-Macon-
McLean-Menard-Morgan-Moultrie-Piatt-Sangamon-Scott-Shelby-
Vermilion-
313 PM CDT Wed Jun 28 2017
This Hazardous Weather Outlook is for portions of central
Illinois, east central Illinois and west central Illinois.
.DAY ONE...TONIGHT...
Scattered thunderstorms are possible beginning around midnight
from around Rushville to Bloomington, with the threat increasing
toward Springfield and Decatur after 2 am. While widespread severe
weather is not expected, a few of the storms may contain strong
wind gusts.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...
Periods of thunderstorms are expected through Friday evening,
with potential for 1 to 2 inches of total accumulation. Severe
storms will be possible as well, mainly Thursday night.
Chances of storms will return early next week.
.SPOTTER INFORMATION STATEMENT...
Limited spotter activation is possible after midnight.
ILZ062-063-066>068-071>073-291100-
Clark-Clay-Crawford-Cumberland-Effingham-Jasper-Lawrence-Richland-
313 PM CDT Wed Jun 28 2017
This Hazardous Weather Outlook is for southeast Illinois.
.DAY ONE...TONIGHT...
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...
Isolated thunderstorms are possible near the I-70 corridor Thursday
into Thursday night. More substantial chances of storms are on tap
Friday into early Saturday. Widespread severe weather is not
expected, however a few strong storms will be possible Friday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated through tonight.
Geelhart
In the hours before
Special weather statement, Jun 28, 10:18 PM CST, 12 minutes before
Special Weather Statement
National Weather Service Lincoln IL
1118 PM CDT Wed Jun 28 2017
ILZ027-290600-
Knox-
Including the city of Galesburg
1118 PM CDT Wed Jun 28 2017
Strong gusty south winds 20 to 30 mph with gusts 40 to 50 mph are
expected late this evening into early morning as rain and isolated
thunderstorms spread into the area. Drive with caution on east
west oriented roadways, especially in high profile vehicles as
winds this strong will make driving difficult.
37
Strong Wind, Knox
- When
- June 28, 10:30 PM CST to 10:35 PM CST
- Where
- Knox forecast zone
- Measured
- 48 kt (55 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Trained Spotter
- Coordinates
- 40.932, -90.213 (the zone’s center; the record gives no point)
Several large tree limbs were blown down one mile north of Abingdon.
Strong Wind, Stark
- When
- June 28, 11:00 PM CST to 11:05 PM CST
- Where
- Stark forecast zone
- Measured
- 48 kt (55 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Trained Spotter
- Coordinates
- 41.093, -89.797 (the zone’s center; the record gives no point)
Several large, rotten trees were blown down in Toulon.
Strong Wind, Marshall
- When
- June 28, 11:50 PM CST to 11:55 PM CST
- Where
- Marshall forecast zone
- Measured
- 48 kt (55 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Trained Spotter
- Coordinates
- 41.033, -89.345 (the zone’s center; the record gives no point)
Several large tree limbs were blown down in Henry.
Strong Wind, Marshall
- When
- June 28, 11:55 PM CST to June 29, 12:00 AM CST
- Where
- Marshall forecast zone
- Measured
- 48 kt (55 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Trained Spotter
- Coordinates
- 41.033, -89.345 (the zone’s center; the record gives no point)
Several large tree limbs were blown down in Lacon.
Strong Wind, Marshall
- When
- June 29, 12:00 AM CST to 12:05 AM CST
- Where
- Marshall forecast zone
- Measured
- 48 kt (55 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Trained Spotter
- Coordinates
- 41.033, -89.345 (the zone’s center; the record gives no point)
Several large tree limbs were blown down in Varna.
Strong Wind, Marshall
- When
- June 29, 12:05 AM CST to 12:10 AM CST
- Where
- Marshall forecast zone
- Measured
- 48 kt (55 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Trained Spotter
- Coordinates
- 41.033, -89.345 (the zone’s center; the record gives no point)
Several large tree limbs were blown down in Toluca.
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Iowa, June 28, 2017$242,000 · EF2 · 51 events
- Tornadoes and Flash Flood in Wisconsin, June 28 to 29, 2017$882,000 · EF1 · 24 events
- Tornadoes and Flash Flooding in Illinois, June 28 to 29, 2017$608,000 · EF1 · 17 events
- Tornadoes and Hail in Iowa, June 28 to 29, 20171 injured · EF2 · 13 events
- Tornadoes and Hail in Iowa, June 28, 2017EF2 · 10 events
- Hail and Damaging Wind in Nebraska, June 28 to 29, 2017$830,000 · 2 in hail · 6 events
- Damaging Winds in Wisconsin, June 28, 2017$266,000 · 70 kt wind · 9 events
- Tornadoes and Flash Flooding in Minnesota, June 28 to 29, 2017$148,000 · EF0 · 7 events
- Tornadoes and Flash Flooding in Missouri, June 28 to 29, 2017$10,000 · EF1 · 32 events
- Wildfire in Colorado, June 28 to 30, 2017$50,000 · 1 event
- Lightning Strike in Idaho, June 28, 2017$50,000 · 1 event
- Tornado in Wisconsin, June 28, 2017EF1 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 700313, 700315, 700316, 700317, 700318, 700319.